Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 290, NWS Midland/Odessa, TX

June 19, 1997Ward County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 19, 1997, 6:04 PM CDT for Ward County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 1997, 6:04 PM CDT (23:04 UTC)
Expired
Jun 19, 1997, 6:50 PM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 99 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-386 J/kg
Mixed-layer LCL
1924 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 192304 RRA
SVRMAF
TXC475-192350-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
604 PM CDT THU JUN 19 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 650 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...EAST CENTRAL AND NORTHEASTERN WARD COUNTY
 
AT 602 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 5 MILES SOUTH OF MONAHANS OR 4 MILES SOUTH OF
THORNTONVILLE MOVING NORTH AT 5 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... WICKETT AND
THORNTONVILLE.

IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.


BOYD/WRINKLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:33 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 19, 2:33 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
233 PM CDT THU JUN 19 1997

HIGH TERRAIN CONVECTION DEVELOPING SW-NW AS TEMPS PUSH INTO THE
90S TO 100 PLUS AND AS LIS FALL TO MINUS 6. KMAF 88D INDICATES
TSTMS ARE QUICKLY BECOMING WIDELY SCATTERED AND EXPECT TO SEE A FEW
CELLS DEVELOP AS FAR E AS THE PECOS WHERE TEMPS CLIMB TO N105. GUSTY
WINDS APPEAR TO BE MAIN THREAT ASSOCD WITH SHRA/TSRA AS INVERTED-V
PROFILE IS EVIDENT AND AS WINDEX (USING 12Z KMAF SOUNDING) ESTIMATES
WINDS TO 73KTS...FURTHER E THREAT CONVECTION INITIATION IS
DIMINISHED BY COOLER TEMPS AND DRYING CONDITIONS. CONVECTION LIKELY
TO PERSIST TIL AROUND SUNSET AND WOULD INCLUDE WIDELY SCATTERED
POPS IN THE TP REGION AND EDDY CO. REMAINDER OF THE NIGHT SHOULD BE
QUIET. TMRW DRYLINE BECOMES BETTER ORGANIZED AS SURFACE LOW
STRENGTHENS IN WRN KS WITH PASSING 7H SHORTWV...EXPECT DRYLINE TO
BE INVOF KMAF. ATTM HESITANT TO INCLUDE POPS AS FAR E AS KMAF DUE TO
FURTHER INCREASES IN 7H TEMPS (14 DEGREE C)...FCST NEGATIVE
AREA...AND UNCERTAINTY IN REGARD TO DRYLINE POSITION. LOW-LEVEL
THERMAL RIDGE AND POSSIBILITY OF DRY AIR SUGGEST HOT TEMPS AGAIN
LIKELY ESPECIALLY FROM KMAF W.

MAF 70/100 -/-
CNM 68/104 20/0
MRF 57/95  20/0
P07 72/98  10/-

MURDOCH/WRINKLE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 5:11 PM CDTSevere Thunderstorm WarningMAFWinkler34 min
Jun 19, 5:27 PM CDTSevere Thunderstorm WarningMAFPecos33 min
Jun 19, 6:44 PM CDTSevere Thunderstorm WarningMAFEctor46 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.